Article, Emergency Medicine

Withdrawal Seizures Seen In the Setting of Synthetic Cannabinoid Abuse

Imprint logo

Case Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

American Journal of Emergency Medicine 33 (2015) 1712.e3

Journal logo

Withdrawal Seizures Seen In the Setting of Synthetic cannabinoid Abuse?

Abstract

The recent rise in the abuse of synthetic cannabinoid receptor agonists (Spice, K2) has led to an increase of patients presenting to emergency departments (EDs) with complications stemming from their abuse. We present a case of withdrawal seizures seen in a chronic abuser of these herbal mixtures who stopped using them abruptly. Seizures have been reported in the literature in the setting of abuse, but not during withdrawal [1].

A 29-year-old man with a history of depression and polysubstance abuse presented to our ED with the complaint of a seizure. The patient reported getting dressed that morning and the next event he could re- member was awakening inside the ambulance. Paramedics reported witnessing full body shaking consistent with a tonic-clonic seizure. The Seizure activity resolved spontaneously, and this was followed by a postictal state. The patient denied any bladder or bowel incontinence or tongue biting. He did although report his tongue being sore. The patient admitted to smoking “K2” on at least a daily basis. The patient also admitted to drinking a large quantity of gin the previous night and woke up with “hangover” symptoms. The patient’s last K2 use was more than than 24 hours before the seizure. The patient denied any previous seizures history other than 2 months ago when he last stopped abruptly using Synthetic cannabinoids. At that time, the patient had stopped the synthetic cannabinoid abuse for approximately 24 to 36 hours and had onset of Seizure-like activity, which led to injuries resulting in Compression fractures of multiple thoracic vertebrae (T3 and T4). He presented to our ED then to be evaluated for back pain, but received no investigations for his seizure activity.

While in the ED for this current evaluation, the patient proceeded to

have 3 witnessed episodes of generalized Tonic-clonic activity in back to back fashion without Return of consciousness. These episodes were preceded by profuse diaphoresis. Intravenous lorazepam was given, and no further seizure activity was witnessed. The patient was loaded with 15mg/kg of fosphenytoin. Bloodwork obtained in the ED was notable for an elevated white blood cell count of 13.4 x 109/L. A urine drug screen was obtained, which was positive for amphetamines.

A comprehensive drug screen was positive for amphetamine, methamphetamine, tramadol, and diphenhydramine. Serum alcohol was less than 10 mg/dL. A drug screen was not obtained on the first ED visit.

The patient was admitted to the neurology service, where an electroencephalogram and magnetic resonance imaging were ordered. The EEG was completed, but the patient signed out against medical advice the next day before completion of the magnetic resonance imaging. The EEG was read as mildly abnormal possibly because of mild encephalopathy or drug effects. The patient was lost to follow-up.

There are no reported cases in the literature of seizures in the setting of synthetic cannabinoids withdrawal. We presented what are likely withdrawal seizures that have occurred on 2 separate occasions in this patient after he abruptly stopped using these herbal mixtures. A possibility exists of underlying undiagnosed Seizure disorder with his threshold lowered given physiologic state or other polypharmacy. Our recommendations would be treatment with benzodiazepines and antiepileptics.

Synthetic cannabinoid withdrawal seizures are a possible rare event in patients who abuse this drug and then abruptly stop.

Christopher S. Sampson, MD? Starr-Mar’ee Bedy, PharmD, BCPS

Terry Carlisle PA-C Department of Emergency Medicine University of Missouri-Columbia, Columbia, MO

?Corresponding author. One Hospital Drive, DC 029.1

Columbia, MO 65212

E-mail address: [email protected] http://dx.doi.org/10.1016/j.ajem.2015.03.025

Reference

[1] De Havenon A, Chin B, Thomas KC, Afra P. The secret “spice”: an undetectable toxic cause of seizure. Neurohospitalist 2011;1(4):182-6.

? The authors declare no conflicts of interest.

0735-6757/(C) 2015

Leave a Reply

Your email address will not be published. Required fields are marked *